Vermont, 2008

Winter Storm in Vermont, February 1 to 2, 2008

February 1 to 2, 2008 · NWS BTV · 7 events in 7 counties and zones

An arctic high pressure system was located across New England and New York on January 31st into the morning hours of February 1st. Meanwhile, a powerful storm system moved from the southern Plains on the morning of January 31st into the Ohio River Valley by the morning of February 1st and then across New England during the night of February 1st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic high pressure system was located across New England and New York on January 31st into the morning hours of February 1st. Meanwhile, a powerful storm system moved from the southern Plains on the morning of January 31st into the Ohio River Valley by the morning of February 1st and then across New England during the night of February 1st. This storm system transported a great deal of moisture and milder air above a surface that had a cold, dry airmass established across the region.

This resulted in a significant wintry mix of snow, sleet and freezing rain across portions of north central and northeast Vermont. Snow began by late morning on February 1st across Vermont and changed to sleet and freezing rain during the afternoon that continued during the night, before changing back to snow showers prior to ending during the early morning hours of the 2nd.

Combined snow and sleet accumulations across portions of north central and northeast Vermont was 3 to 7 inches along with accumulating ice between one quarter to under one half an inch. This wintry mix accounted for hazardous road conditions, numerous vehicle accidents and multiple school, civic and government closings on February 1st. In addition, very strong winds along the exposed hilltops in Washington, eastern Franklin, Lamoille and Orleans counties resulted in scattered wind gusts in excess of 50 mph and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 1, 6:29 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 1, 6:29 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
629 AM EST FRI FEB 1 2008

.SYNOPSIS...
A SIGNIFICANT WINTER STORM GATHERING STRENGTH ACROSS THE LOWER OHIO
VALLEY EARLY THIS MORNING WILL TRACK NORTHEASTWARD ACROSS NEW YORK
AND INTO VERMONT BY LATE THIS EVENING. THE TRACK OF THE STORM WILL
BRING HEAVY ACCUMULATIONS OF MIXED PRECIPITATION TO THE
REGION...INCLUDING SNOW...SLEET...AND FREEZING RAIN. AS THE LOW
DEPARTS TO THE NORTHEAST LATE TONIGHT...MIXED PRECIPITATION WILL
CHANGE TO SNOW SHOWERS BEFORE ENDING. LOOK FOR SIGNIFICANT TRAVEL
IMPACTS THIS AFTERNOON AND TONIGHT WITH POTENTIAL FOR ICY ROAD
CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 540 AM EST FRIDAY...WILL BE DOING A QUICK UPDATE TO MOVE UP
TIMING OF START OF WINTER STORM WATCH FROM NOON TO 9 AM. RADAR
TRENDS SHOW STEADY/HEAVY PCPN A FEW HRS AHEAD OF SCHEDULE ACROSS
WRN NY AT 1047Z...TIMING INTO ST. LAWRENCE COUNTY IS JUST BEFORE
14Z BASED ON EXTRAPOLATION. WILL INCREASE POPS AS WELL. REMAINDER
OF FCST AND ASSOCIATED REASONING IS UNCHANGED.

AS OF 208 AM EST FRIDAY...LITTLE OVERALL CHANGE IN NWP GUIDANCE
WITH SFC LOW TRACK FOR TODAY/S SIGNIFICANT WINTER STORM.
HOWEVER...VERTICAL TEMPERATURE PROFILES SUGGEST LONGER DURATION OF SLEET
AND FREEZING RAIN AND WILL BE SHIFTING EMPHASIS TOWARD MORE ICE
THREAT WITH THIS FORECAST PACKAGE.

THE 1006MB SFC CYCLONE OVER WRN KY WILL TRACK TO THE SRN TIER OF
NY BY 00Z SAT...AND INTO WRN VT BY 06Z SATURDAY. SATELLITE IMAGERY
INDICATES MID-UPR LEVEL CLOUDS INCREASING RAPIDLY ACROSS THE CWA
FROM SW- NE...AND THESE CLOUDS WILL RAPIDLY LOWER ACROSS THE
FORECAST AREA THROUGH MID MORNING. TEMPERATURES ARE SLOWLY RISING
ACROSS NRN NY WITH ONSET OF OVC CONDITIONS...AND TEMPERATURES
RANGE ACROSS THE FORECAST AREA FROM THE SINGLE DIGITS ACROSS
N-CENTRAL AND NERN VT TO THE LOWER TEENS IN THE CHAMPLAIN VALLEY
AND MOST OF NORTHERN NEW YORK...TO LOWER 20S IN THE VCNTY OF THE
CONNECTICUT RIVER IN WINDSOR COUNTY. AS OF 0715Z...LEADING EDGE OF
MIXED PRECIPITATION HAS REACHED THE NWRN PA/SWRN NY BORDER. WITH
VERY DRY PBL CONDITIONS...LEADING RADAR ECHOES ACROSS CENTRAL/NRN
NY LARGELY ASSOCIATED WITH PCPN ALOFT SUBLIMATING BEFORE REACHING
THE SURFACE.

ISENTROPIC ASCENT INCREASES MARKEDLY BY 15Z ACROSS SRN CWA BORDER
AS 850MB JET AXIS OVER ERN KY AND SRN OH OF 50-65KTS BEGINS TO
SHIFT INTO CENTRAL/NRN NY. THUS...SHOULD SEE RAPID ONSET OF SNOW
FROM SW-NE ACROSS THE AREA FROM 15-18Z.

BOTH THE 00Z NAM AND GFS TAKES 850MB AND 700MB LOW TRACK NW OF THE
AREA THROUGH THE ST. LAWRENCE VALLEY. THIS TRACK WILL ALLOW FOR
ABOVE FREEZING LAYER ALOFT TO OVERSPREAD ENTIRE CWA...WITH RAPID
T-ADVECTION SUPPORTED BY ABOVE-MENTIONED 60KT SLY LOW-LEVEL JET
AXIS. THUS...ANTICIPATE THE INITIAL BAND OF SNOW LASTING ONLY 1-3
HOURS BEFORE TRANSITIONING TO SLEET AND THEN FREEZING RAIN DURING
THIS AFTERNOON. BOTH NAM AND GFS MODEL SOUNDINGS ARE CONSISTENT IN
SHOWING THE PCPN TRANSITION. THIS WILL LIKELY BE A FAIRLY
SIGNIFICANT ICE EVENT...WITH 0.25-0.5IN ICE ACCUMULATION. SFC
TEMPERATURES SHOULD RISE TO 33-36F RANGE ACROSS THE SRN CHAMPLAIN
VALLEY...WRN RUTLAND COUNTY...AND WINDSOR COUNTY. IN THESE
AREAS...A PERIOD OF PLAIN RAIN IS EXPECTED THIS EVENING WHILE
CENTRAL AND NORTHERN CWA CONTINUES TO SEE FREEZING RAIN WITH
OCCASIONAL SLEET. FORESEE SIGNIFICANT TRAVEL HAZARD THIS AFTERNOON
THROUGH TONIGHT...AND WILL WORD ACCORDINGLY IN WINTER STORM
WARNING STATEMENT OUT AROUND 4 AM THIS MORNING.

SYSTEM BEGINS TO SHIFT EAST OF THE FA BETWEEN 06-09Z SAT...AND
DURING THIS TIME WE WILL SEE A TRANSITION FROM FREEZING RAIN AND
SOME SLEET BACK TO SNOW SHOWERS AS COLDER VERTICAL TEMPERATURE
PROFILES MOVE IN FROM WEST-EAST. THESE SNOW SHOWERS WILL BE MOST
CONCENTRATED ACROSS THE OROGRAPHIC AREAS OF THE NRN ADIRONDACKS
AND WRN SLOPES OF THE GREEN MOUNTAINS...AND MAY PERSIST INTO THE
SHORT TERM PERIOD AFTR 12Z SATURDAY.

LIQUID-EQUIVALENT QPF WILL GENERALLY BE AROUND AN INCH ACROSS
MOST SECTIONS OF THE CWA WITH THIS SYSTEM...WHICH IS TAPPING
SIGNIFICANT MOISTURE FROM THE GULF OF MEXICO. RICH MOISTURE
COMBINED WITH STRONG QG FORCING WILL YIELD WIDESPREAD MODERATE TO
OCCASIONAL HEAVY RATES OF MIXED PRECIPITATION ESPECIALLY LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS.

WILL BE SHIFTING EMPHASIS TO MORE ICE THAN SNOW WITH THIS FORECAST
PACKAGE. OVERALL SNOW ACCUMULATIONS WILL RANGE FROM 1-3 INCHES
BEFORE RAPID TRANSITION TO SLEET AND FREEZING RAIN. AN ADDITIONAL
1-2 INCHES OF SNOW COULD OCCUR ON THE BACK SIDE OF THE SYSTEM WITH
SNOW SHOWER ACTIVITY...ESPECIALLY ACROSS THE WESTERN SLOPES OF THE
GREEN MTNS. AGAIN...MAJOR ICING IMPACT IS ANTICIPATED ESPECIALLY
CENTRAL/NRN SECTIONS OF OUR FORECAST AREA WITH ICE ACCUMULATION
0.25 TO 0.50 INCHES. THIS WILL LIKELY BE SUFFICIENT TO RESULT IN
ISOLATED TO SCATTERED POWER OUTAGES...DOWNED TREE BRANCHES...AND
WIDESPREAD ICY ROAD SURFACES.

SELY DOWNSLOPE WINDS WILL BE AN ISSUE ALONG THE WEST SLOPES OF THE
GREEN MTNS THIS AFTERNOON AND EVENING. HAVE WIND GUSTS OF 35-45
MPH ALONG THE WESTERN SLOPES WITH HIGHER GUSTS POSSIBLE IN THE
MTNS. THESE WINDS WILL END ABRUPTLY AFTER 03Z SATURDAY AS 850MB
JET AXIS SHIFTS TO THE EAST OF THE SPINE OF THE GREEN MOUNTAINS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 247 AM EST FRIDAY...DURING SATURDAY MORNING...FORECAST AREA
WILL BE UNDER DEEP-LAYER NWLY FLOW WITH SCATTERED SNOW SHOWERS
ASSOCIATED WITH LOW-LEVEL CAA/OROGRAPHIC ASCENT ON BACK SIDE OF
FRIDAY/S STORM SYSTEM. THESE SNOW SHOWERS WILL BE MOST PREVALENT
ACROSS THE NRN GREENS AND NERN VT WHERE I/VE INCREASED POPS TO
60-70 PERCENT THRU 18Z. ELSEWHERE...HAVE FORECAST POPS GENERALLY
30-50 PERCENT RANGE. SOME LIGHT SNOW ACCUMULATION IS POSSIBLE
BEFORE SUFFICIENT DRYING OCCURS DURING THE AFTN TO BRING MAJORITY
OF THE ACTIVITY TO AN END WITH PARTIAL CLEARING ANTICIPATED.
THEREAFTER...A WEAK RIDGE OF HIGH PRESSURE SHIFTS INTO THE REGION
FROM THE SW. A WEAK...LOW-AMPLITUDE SHORTWAVE TROUGH WILL PASS
JUST NORTH OF THE INTERNATIONAL BORDER DURING THE DAY SUNDAY. WILL
FORECAST A CHANCE OF SNOW SHOWERS FOR SUNDAY WITH MOSTLY CLOUDY
SKIES. LACK OF LOW- LEVEL SUPPORT FOR ASCENT AND DRY AIR MASS
SHOULD PRECLUDE ANY SIGNIFICANT SNOW POTENTIAL. MOS TEMPERATURES
APPEARED REASONABLE AND TOOK MEAN OF MAV/MET/FWC TO PRODUCE
TEMPERATURE GRIDS WITH THIS PACKAGE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 AM EST FRIDAY...HIGH PRESSURE WILL BE CENTERED OVERHEAD
ON MONDAY AND NEXT WEATHER MAKING SYSTEM WILL APPROACH THE
FORECAST AREA MONDAY NIGHT. AT THAT TIME A LOW PRESSURE SYSTEM
WILL BE CENTERED OVER THE GREAT LAKES WITH A WARM FRONT EXTENDING
OUT AHEAD OF IT...AFFECTING OUR AREA WITH CHANCE OF PRECIP. PRECIP
WILL START OUT AS SNOW BEFORE CHANGING TO RAIN OR SOME MIXED
PRECIP ON TUESDAY. TUESDAY NIGHT THERE WILL BE A SHORT BREAK
BEFORE NEXT APPROACHING SECONDARY LOW ON WEDNESDAY. PRECIP WILL
START AS RAIN ON WED AND CHANGE TO A MIX AND THEN SNOW ON
WEDNESDAY NIGHT. HIGH PRESSURE WILL RIDGE INTO THE AREA ON
THURSDAY AND COVER THE BETTER PART OF THE EASTERN CONUS. HIGH
PRESSURE WILL BEGIN TO MOVE EAST ON THURSDAY NIGHT. THERE ARE
STILL MANY QUESTIONS FOR P TYPE MONDAY NIGHT INTO TUESDAY AND THEN
AGAIN ON WEDNESDAY WITH SECONDARY LOW. TIMING OF FRONTAL PASSAGES
AS LONG AS EXTENT AND LOCATION OF WARM AIR ARE ALL VARIABLES WHICH
WILL AFFECT THE TYPE OF PRECIP THAT WE GET. THERE IS QUITE A BIT
OF UNCERTAINTY AT THIS TIME.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...CLOUDS CONTINUE TO GRADUALLY LOWER AND
THICKEN ACROSS THE FCST AREA THIS MORNING. PRECIP HAS STARTED TO
MOVE INTO THE NORTHERN ADIRONDACK AND SOUTHERN ST LAWRENCE VALLEY
AREAS...AS WELL AS SOUTHERN VT. PRECIP ARRIVES ACROSS THE REST OF VT
AND N NY BTWN 13Z AND 16Z. CIGS AND VSBY QUICKLY LOWER TO IFR AND
BELOW AS PRECIP MOVES IN. INITIAL PRECIP TYPE AT ALL TERMINALS
WILL BE SN BUT WILL QUICKLY CHANGE OVER TO SN/SLEET MIX BY MIDDAY
BEFORE A CHANGEOVER TO FZRA IN THE EARLY TO MID AFTERNOON. FZRA
THEN LOOKS TO CONTINUE AT LEAST THRU THE REMAINDER OF 24 HR FCST.
WINDS WILL BE GUSTY AS FRONT MOVES THROUGH THE AREA. GUSTS WILL BE
AROUND 30 MPH ACROSS THE REGION WITH HIGHER GUSTS IN THE HIGHER
TERRAIN. GUSTS WILL NOT LAST A VERY LONG TIME THOUGH. TOWARDS
EARLY MORNING ON SATURDAY THE PRECIP WILL CHANGE BACK OVER TO SNOW
AND TAPER OFF IN THE EARLY MORNING HOURS. SNOW SHOWERS WILL
PROBABLY CONTINUE THROUGH ABOUT 14Z. CEILINGS WILL SLOWLY START TO
LIFT TO MVFR CONDITIONS.

12Z SATURDAY THROUGH TUESDAY...LOW PRESSURE CONTS TO MV THRU FA INTO
SAT AM. THEREAFTER...VFR WITH HIGH PRESSURE SETTLING IN...WITH
PERHAPS SOME MVFR IN WINTRY PCPN MON NIGHT-TUES WITH THE NXT
SYSTEM.

&&

.CLIMATE...
THERE HAS BEEN SOME RAISED CONCERNS/INQUIRIES INTO OUR OFFICE ON THE
IMPACT/SIMILARITY OF THIS APPROACHING STORM FRIDAY-FRIDAY NIGHT VS.
THE ICE STORM OF 1998.

FIRST...THIS STORM WILL NOT HAVE THE MAGNITUDE/DURATION/ICE
ACCUMULATION OR DEVASTATION AS THE ICE STORM OF 1998.

THE ICE STORM OF JANUARY 1998 WAS A 3-4 DAY EVENT THAT WITNESSED
3-5 INCHES OF LIQUID PRECIPITATION WHICH FELL MAINLY AS FREEZING
RAIN AND ACCUMULATED SEVERAL INCHES THICK IN THE CHAMPLAIN AND
SAINT LAWRENCE RIVER VALLEYS.

THIS STORM WILL BE VERY SIMILAR TO THE PROBLEMATIC MARTIN LUTHER
KING HOLIDAY STORM OF JANUARY 2007.

THIS STORM IS EXPECTED TO HAVE A VARIETY OF WINTER PRECIPITATION
TYPES...SNOW/SLEET/FREEZING RAIN AND POSSIBLY SOME RAIN. THIS
VARIETY OF PRECIPITATION WILL MEAN SEVERAL INCHES OF SNOW AND SLEET
ARE QUITE POSSIBLE BEFORE A CHANGEOVER TO FREEZING RAIN AND POSSIBLY
RAIN IN SOUTHERN SECTIONS. ICE ACCUMULATION WITH THIS STORM IS
LIKELY TO BE 1/4 TO 3/4 INCH AND THIS WEIGHT ON TOP OF SNOW/SLEET
LOADED TREES MAY CAUSE SOME SCATTERED DOWNED BRANCHES AND POWER
OUTAGES.

IN ADDITION...TRAVEL FRIDAY AFTERNOON THROUGH EARLY SATURDAY WILL
BECOME TREACHEROUS AND POSSIBLY QUITE HAZARDOUS...THUS ANY UNNECESSARY
TRAVEL SHOULD BE CURTAILED.

IN ANY EVENT...PREPARATION FOR HAZARDOUS WINTER WEATHER IS ESSENTIAL.
STOCK-UP ON SUPPLIES TO AVOID ANY UNNECESSARY TRAVEL DURING THE
STORM. IF YOU/RE SUSCEPTIBLE TO POWER OUTAGES...MAKE SURE YOU HAVE
BACK-UP POWER AVAILABLE OR SEEK ALTERNATE SHELTER.

IF YOU USE ALTERNATE SOURCES FOR ELECTRICITY OR HEAT...PLEASE BE
SURE THESE SOURCES ARE PROPERLY AND FULLY VENTILATED. MAKE SURE YOU
HAVE A WORKING BATTERY OPERATED CARBON MONOXIDE DETECTOR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 5 AM EST SATURDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 5 AM EST SATURDAY FOR NYZ026>031-
     034-035-087.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...JAN
AVIATION...JAN
CLIMATE...SLW
Hazardous weather outlook, Feb 1, 4:41 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EST FRI FEB 1 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-020945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
441 AM EST FRI FEB 1 2008

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Eastern Franklin

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Lamoille forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Storm, Caledonia

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Caledonia forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
February 1, 11:00 AM EST to February 2, 3:00 AM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79526, 79527, 79528, 79529, 79530, 79531, 79532.